Wyoming, 2015High Wind in Wyoming, January 24, 2015
January 24, 2015 · NWS CYS · 1 event in 1 county or zone
Very strong gap winds developed between Chugwater and Wheatland in southeast Wyoming. West winds frequently gusted between 60 and 70 mph for several hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong gap winds developed between Chugwater and Wheatland in southeast Wyoming. West winds frequently gusted between 60 and 70 mph for several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 24, 2:39 AM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Jan 24, 2:39 AM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
239 AM MST SAT JAN 24 2015
.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 139 AM MST SAT JAN 24 2015
WEST WINDS HAVE REALLY STARTED TO RAMP UP IN THE BORDEAUX AREA THIS
MORNING. RECENT HIGHWAY OBSERVATIONS HAVE ALREADY SHOWN A FEW GUSTS
APPROACHING 55 MPH WITH SUSTAINED WINDS HOVERING AROUND 40 MPH. THIS
IS A BIT EARLIER THAN EXPECTED AS GRADIENTS ARE NOT EXPECTED TO PEAK
UNTIL LATER THIS AM. THE NAM H85 CAG-CPR GRADIENT CONTINUES TO CLIMB
THROUGH THE MORNING WITH A MAX OF 64 METERS AROUND 12Z. WEST-TO-EAST
ORIENTED LLVL GRADIENTS MORE FAVORABLE FOR BORDEAUX REACH THEIR PEAK
AROUND 18Z. EXPECT SUBSIDENCE TO GRADUALLY INCREASE THROUGH THE AFTN
IN THE RFQ OF A 130 KT H25 JET SHIFTING INTO WESTERN NE. STILL SOME
QUESTIONS AS MODELED DOWNWARD H85-H5 OMEGA NEVER SPREADS FAR ENOUGH
EAST TO ENCOMPASS BORDEAUX...BUT BELIEVE CURRENT WINDS WOULD BE LESS
IF THIS WAS A MAJOR INHIBITING FACTOR. WENT AHEAD AND ISSUED A HIGH
WIND WARNING FOR BORDEAUX AS 50-55 KT FLOW ALOFT IS PROGGED TO STAY
INTACT ALONG WITH GRADIENTS ONLY GETTING STRONGER. OTHER WIND PRONE
AREAS WILL BE WINDY AS WELL...BUT GENERALLY EXPECT GUSTS TO BE A BIT
LESS WITH AN UNFAVORABLE ORIENTATION OF HEIGHT/MSLP GRADIENTS. WILL
NEED TO WATCH THE SOUTH LARAMIE RANGE THIS AFTERNOON AS MIXING COULD
TAP INTO STRONGER FLOW ALOFT BEFORE CLOUDS INCREASE. MAV GUIDANCE AS
WELL AS GFS BUFKIT SOUNDINGS ARE A BIT CONCERNING FOR THE INTERSTATE
80 CORRIDOR OVER THE PLAINS AS WELL WITH 40 TO 50 KT FLOW AT THE TOP
OF THE MIXED LAYER AROUND MID AFTN. INCREASED WINDS...BUT DID NOT GO
AS STRONG AS THE GFS WOULD SUGGEST AS CLOUDS COULD AFFECT LLVL LAPSE
RATES.
LATEST WATER VAPOR SATELLITE LOOP WAS INDICATIVE OF A STRONG MIDLVL
SHORTWAVE OVER ALBERTA/BRITISH COLUMBIA AT 09Z. GFS/NAM/ECMWF ARE IN
GOOD AGREEMENT WITH THIS FEATURE DEEPENING CONSIDERABLY AS IT DIVES
INTO NORTHERN NE BY 00Z SUN. THIS WILL ALSO DRIVE A WEAK COLD FRONT
ACROSS SOUTHEAST WY AND THE WESTERN NE PANHANDLE THIS AFTN. STILL A
FEW QUESTIONS WITH JUST HOW STRONG THIS FRONT WILL BE...AND WHETHER
IT WILL BE CAPABLE OF GENERATING WIDESPREAD SHOWERS. 00Z NAM SHOWS
VERY LITTLE IN THE WAY OF QPF...WHILE THE THE GFS AND ECMWF PAINT A
BAND OF VERY LIGHT QPF WITH GOOD FRONTOGENESIS. WILL SIDE TOWARD THE
GFS AS PLENTY OF MID AND HIGH LEVEL MOISTURE IS EVIDENT UPSTREAM ON
SATELLITE IMAGERY. ENOUGH CONFIDENCE TO BUMP UP POPS FOR ALL AREAS
EAST OF THE LARAMIE RANGE THIS AFTERNOON. IN EITHER CASE...THIS WILL
BE LOW IMPACT AS PRECIPITATION SHOULD BE RAIN WITH THE WARM THERMAL
ENVIRONMENT IN PLACE OVER THE CWA. THE MODELS SUGGEST HIGH-AMPLITUDE
RIDGING ENCOMPASSING MUCH OF THE WESTERN CONUS ON SUN AND MON. LARGE
SCALE SUBSIDENCE AND VERY WARM TEMPERATURES ALOFT SUGGESTS A RECORD
HIGHS COULD BE THREATENED ON MON. H7 TEMPS COULD APPROACH 5-6 DEG C
AND MOST MOS GUIDANCE STILL SUGGESTS WIDESPREAD HIGHS IN THE MID 60S
OVER THE PLAINS...SO EXPECT A VERY WARM AND PLEASANT DAY. A POSSIBLE
LIMITING FACTOR FOR TEMPS WILL BE ANY HIGH CLOUDS THAT MAY ACCOMPANY
THE RIDGE AXIS...BUT GFS H25 RH PROGS DO NOT SUGGEST THICKER CIRRUS
UNTIL WELL BEYOND PEAK HEATING. CONTINUED TO TREND WARMER FOR HIGHS
ON MON.
.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 300 AM MST SAT JAN 24 2015
PRETTY NICE DAY TUESDAY WITH A RIDGE OF HIGH PRESSURE OVERHEAD.
700MB TEMPERATURES REMAIN WARM...GFS SHOWING +6 TO +7C...ECMWF A
LITTLE COOLER WITH +5C. REGARDLESS...TUESDAY SHOULD BE WARM AND
DRY WITH WIDESPREAD 60S EAST OF THE LARAMIE RANGE AND LOW TO MID
50S WEST. DID GO A LITTLE HIGHER THAN GUIDANCE ON TEMPERATURES.
GOING TO BE WINDY WEST WITH 700MB WINDS 40 TO 45KTS...SO
DOWNSLOPING OFF THE LARAMIE RANGE SHOULD HELP WITH WARMER
TEMPERATURES.
HAVE A SHORTWAVE TROUGH MOVING INTO THE AREA TUESDAY NIGHT THAT
SHOULD BEGIN TO COOL THINGS OFF. GFS 700MB TEMPERATURES FALL TO -2
TO -4C WEDNESDAY AFTERNOON. GFS DRY WITH THE ASSOCIATED COLD FRONT
MOVING THROUGH WHILE THE ECMWF HAS FAIRLY WIDESPREAD QPF OFF TO
THE WEST IN CARBON AND ALBANY COUNTIES. DID INCREASE POPS OUT WEST
AND IN THE MOUNTAINS.
SOMETHING TO WATCH FOR...THE GFS HITTING US PRETTY HARD FOR
THURSDAY NIGHT/FRIDAY WITH A POTENT SHORTWAVE MOVING IN FROM THE
NORTHWEST. QUICK MOVING THOUGH WITH PRECIP ENDING BY SATURDAY
MORNING. ECMWF HAS THIS SHORTWAVE PASSING OFF TO THE NORTH AND
EAST OF OUR CWFA.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1055 PM MST FRI JAN 23 2015
VFR CONDITIONS WILL PREVAIL AT AREA TERMINALS THRU THE PERIOD. THE
ONLY EXCEPTION WILL BE AT KRWL WHERE MVFR CIGS ARE EXPECTED AFTER
22Z. EXPECT A MOSTLY CLEAR OVERNIGHT PERIOD WITH JUST SOME THIN
CIRRUS CLOUDS PASSING THRU. NORTHWEST WINDS WILL BECOME BREEZY
AGAIN AFTER 14Z ON SATURDAY WITH GUSTS OF 25-35 KNOTS EXPECTED.
THERE WILL BE A FEW ISOLATED AFTERNOON SHOWERS POSSIBLE THIS
AFTERNOON KBFF...KCDR AND KAIA. TOO ISOLATED TO GET SPECIFIC WITH
TIMING OR LOCATION NOW...SO HAVE TRENDED TAFS INTO VCSH.
&&
.FIRE WEATHER...
ISSUED AT 139 AM MST SAT JAN 24 2015
NO MAJOR FIRE WEATHER CONCERNS. GUSTY WINDS ARE EXPECTED ACROSS MUCH
OF THE AREA THIS WEEKEND...BUT ALL OTHER PARAMETERS ARE EXPECTED TO
BE NON-CRITICAL.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ106.
NE...NONE.
&&
SHORT TERM...CLH
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...CLH
Hazardous weather outlook, Jan 24, 3:20 AM MST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
320 AM MST SAT JAN 24 2015
NEZ002-003-019>021-054-055-095-096-251030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
320 AM MST SAT JAN 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WEST TO NORTHWEST WINDS OF 20 TO 30 MPH SUSTAINED WITH GUSTS TO 40
MPH ARE POSSIBLE THROUGH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
WYZ101>119-251030-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
320 AM MST SAT JAN 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
WEST TO NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH ARE
LIKELY TODAY FOR THE WIND PRONE AREAS OF SOUTHEAST WYOMING AS WELL
AS LARAMIE COUNTY. FOR INTERSTATE 25 NEAR BORDEAUX...WIND GUSTS TO
60 MPH ARE LIKELY. A HIGH WIND WARNING IS IN EFFECT THROUGH 5 PM
THIS AFTERNOON FOR THE BORDEAUX AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NORTHWEST WINDS GUSTING TO 50 MPH WILL CONTINUE INTO SUNDAY.
STRONG WINDS RETURN TO THE AREA TUESDAY NIGHT INTO WEDNESDAY WITH
WEST WINDS GUSTING IN EXCESS OF 50 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Jan 24, 2:11 AM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
211 AM MST SAT JAN 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
01/24/2015 M56 MPH PLATTE WY DEPT OF HIGHWAYS
SUSTAINED WINDS OF 33 TO 45 MPH OVER THE PAST HOUR.
&&
GCLAYCOMHigh Wind, Central Laramie Range and Southwest Platte County
- When
- January 24, 3:55 AM MST to 11:40 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured wind gusts of 58 mph or higher, with a peak gust of 69 mph at 24/0735 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Florida, January 24, 2015$45,000 · EF0 · 3 events
- Heavy Snow in Massachusetts, January 24, 20159 events
- Heavy Snow and Winter Weather in New Jersey, January 24, 20158 events
- High Wind in South Dakota, January 24, 201562 kt wind · 7 events
- Heavy Snow and Winter Weather in New York, January 24, 20155 events
- Heavy Snow and Winter Weather in Connecticut, January 24, 20154 events
- Heavy Snow in New Hampshire, January 24, 20153 events
- Heavy Snow in Maine, January 24 to 25, 20153 events
- High Wind in Montana, January 24, 201550 kt wind · 2 events
- Winter Weather in Connecticut, January 24, 20152 events
- Winter Weather in New York, January 24, 20152 events
- Heavy Snow in Connecticut, January 24, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554241.